6 Signs of Stimulant Psychosis
Stimulant psychosis is a mental disturbance caused by an overdose of stimulants, typically meth, cocaine, or methylphenidate, better known as Ritalin. It can even be caused by caffeine, but not in the concentrations found in coffee. Stimulant psychosis is usually temporary. About 80 percent of people with stimulant psychosis recover within 30 days. About five to 15 never recover. The people who don’t recover may have already been predisposed to a psychotic condition, such as schizophrenia and the drug only triggered the condition. Symptoms of stimulant psychosis are similar to those of schizophrenia. There may, in fact, be a link between the two conditions. Both seem to involve excess dopamine in certain areas of the brain, and people who suffer stimulant psychosis are far more likely to have a relative who has been diagnosed with schizophrenia. Symptoms of stimulant psychosis include:
This is the most common symptom of stimulant psychosis, experienced by nearly 80 percent of people. These are delusions of persecution, such as being watched or followed. They may believe others are trying to harm them, embarrass them, or foil their plans. They may believe someone is secretly monitoring their drug use. Paranoid delusions can lead to strange and dangerous behavior. People who believe they’re being persecuted may become secretive or lash out.
These are typically auditory hallucinations. More than 40 percent of people suffering stimulant psychosis experience auditory hallucinations. Visual hallucinations are also common, although not as common as auditory hallucinations. These may be well defined, or they may be more like shadow people. You may also experience strenge tactile sensations, like bugs crawling on you or your body changing shape. You may taste strange things in your food.
Delusions of reference.
This is when someone feels that everything is about her. For example, someone suffering stimulant psychosis might believe a siren down the street is meant as a message specifically for her. This may be tied to paranoid delusions and delusions of grandeur, where someone believes he is extremely important or powerful.
Clearly, if you are having paranoid delusions and hallucinations because of a stimulant overdose, you are going to feel agitated. You won’t be able to sit still.
This may be disorganized speech, such as repeating words, rambling, using the wrong words, or some other unusual speech pattern.
People only become catatonic in extreme cases of stimulant psychosis. Anyone experiencing the symptoms of stimulant psychosis should be taken to the hospital. There isn’t really a treatment for stimulant psychosis. Antipsychotics can sometimes help, but mostly they need supportive care to make sure they don’t have any medical problems while they wait for the symptoms to subside.
If you or a loved one struggles with addiction, we can help. Recovery Ways is a leading addiction treatment provider with an excellent recovery rate. Our expert staff includes masters and PhD level therapists and board certified addiction psychiatrists. Our comfortable facilities will help to make your treatment as enjoyable as possible and our therapists use proven techniques like sensory integration and recreation therapy to help to engage the world without the assistance of drugs or alcohol. Call us today at 1-888-986-7848 or email us through our contact page to learn more.
Sorry, the comment form is closed at this time.